Drought, Coastal Onslow
- When
- March 1, 12:00 AM EST to March 31, 11:59 PM EST
- Where
- Coastal Onslow forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.763, -77.393 (the zone’s center; the record gives no point)
Severe (D2) drought conditions were in place across parts of Eastern NC.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Severe (D2) drought conditions were in place across parts of Eastern NC.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Feb 28, 10:06 PM EST, 1 hour 54 minutes earlier.
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1006 PM EST Fri Feb 28 2025
.SYNOPSIS...
High pressure slides overhead today, then offshore tonight. A
strong cold front will cross through Eastern NC early Sunday
morning and bring much colder conditions through Monday.
Moderating conditions are then expected Tuesday and Wednesday as
high pressure shifts offshore. Another strong cold front then
impacts the area Wednesday and Thursday.
&&
.NEAR TERM /OVERNIGHT/...
As of 1005 PM Friday...No significant changes to the forecast
tonight. High pressure has moved offshore, leading to light
southerly winds. With the ensuing southerly winds, temperatures
tonight shouldn't get as chilly as this morning. The exception
being sheltered areas where decent radiational cooling
conditions could promote more cooling than currently forecast.
&&
.SHORT TERM /SATURDAY/...
As of 200 PM Friday...
KEY MESSAGES
- Increased fire concerns Saturday
Mid-level height falls associated with a fast-moving upper
trough will support a tightening surface pressure gradient in
the lee of the Appalachians on Saturday. This will support
increasing southwesterly winds across ENC through the day.
Additionally, temperatures warming into the low to mid 70s
within the southerly flow will lead to increased mixing from
mid-morning on. This will support increasingly gusty winds, with
peak gusts of 25-35 mph expected. The combination of breezy and
dry conditions will lead to increased fire concerns Saturday.
Please see the Fire Weather section below for additional
details.
Late in the day, a cold front will begin to move into the far
western coastal plain, with winds becoming northwesterly and
ushering in cooler air. Given a very dry column along and ahead
of the front, no precipitation is expected during the daylight
hours.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 3 AM Fri...A strong cold front will move through the
region Saturday night and usher in much colder conditions for
through Monday. High pressure shifts offshore Tuesday with
moderating conditions expected, and then moisture increases
Wednesday ahead of a strong frontal system. Heavy rain, strong
winds, and even severe weather will be possible with this system
Wednesday into Thursday.
Sunday and Monday...As this clipper system moves offshore
Saturday night, a strong cold front will dive quickly south and
through the Carolinas after midnight. Latest forecast model
trends now show the potential for some light shallow showers
along the front as it moves into NC, and have added in a slight
chance of rain along the coast early Sunday morning.
Behind this front strong CAA will develop and continue through
Monday, keeping temps well below normal with highs only in the
mid to upper 40s Sunday, and upper 40s to low 50s Monday (low
40s along the NE NC coast).
Tuesday through Thursday...Heights begin to build Monday night
as high pressure shifts offshore, and moderating conditions are
expected Tuesday with highs returning to the mid to upper 60s. A
robust frontal system will approach from the west Wednesday,
with strong moist southerly flow developing. Timing is still
hazy, but strong winds, heavy rain, and severe weather will be
possible with this system as it crosses into Eastern NC late
Wednesday into early Thursday.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /Through Saturday/...
As of 650 PM Friday...
KEY MESSAGES
- Gusty southwest winds of 25-30kt expected Saturday
High pressure has begun to push offshore this evening allowing
winds to become light and southerly for the most part across ENC
while skies remain clear. Expect continued VFR conditions
through tonight with clear skies and a light but steady S'rly
wind into Saturday morning as high pressure shifts offshore. The
wind shear threat for tonight has lessened enough to continue
to preclude a mention of it in the TAF's. Continue to expect mo
clear skies through the morning Sat with increasing high clouds
expected by Sat afternoon with the approach of a cold front
from the west. With this in mind, the main story for Sat will be
the increasing winds across ENC. Pressure gradient will tighten
by mid morning Sat allowing for widespread SW'rly winds at
10-15 kts with gusts up to 25-30 kts expected. Slightly stronger
SW'rly winds will likely be found along the immediate coast and
OBX Sat afternoon.
LONG TERM /Saturday night through Wednesday/...
As of 3 AM Fri...VFR conditions are anticipated through early
next week with high pressure over the region. Strong winds will
again develop Sunday morning when winds gust 15-25 mph out of
the north.
&&
.MARINE...
SHORT TERM /Through Saturday/...
As of 200 PM Friday...
KEY MESSAGES
- Elevated winds and seas return on Saturday
Northwest winds of 5-15kt this afternoon will become
southwesterly by tonight, then build to 15-25kt on Saturday as
the gradient tightens. Gusts of 30-35kt will be possible,
especially over the warmer waters adjacent to the Gulf Stream.
Conditions will be close to Gale Warning criteria, but
confidence in solid Gale force conditions is lower, and we'll
hold with a strongly-worded SCA for all waters for now.
For the coastal waters, seas of 2-4 ft this afternoon will
build to 5-8 ft by Saturday south of Cape Hatteras. North of
Hatteras, seas will build to 3-6 ft.
LONG TERM /Saturday night through Wednesday/...
As of 3 AM Fri...An active pressure pattern will bring an
extended period of hazardous boating conditions into early next
week.
A strong cold front will cross through the waters Saturday
night and winds will switch to the N at 20-30 kts with gusts to
35 kts by Sunday morning. Northerly winds will slowly subside
through the day Sunday, and become N at 10-15 kts Monday.
Southerly flow returns Tuesday with winds 10-15 kts.
Seas remain steady most of Sunday as waves respond to strong
northerly flow. Seas will become 3-5 ft after midnight Sunday
night, and then will be 2-4 ft Monday and Tuesday.
&&
.FIRE WEATHER...
As of 200 PM Friday...
KEY MESSAGES
- Increased fire concerns through Saturday
- Fire Weather Watch issued for portions of the ENC coastal
plain for Saturday
Southerly winds will develop late tonight, then strengthen
during the day Saturday as the broad surface pressure gradient
over the region tightens. During the day Saturday, southwest
winds of 10-20 mph are expected for all of ENC. As temperatures
warm, and mixing deepens, wind gusts of 25-35 mph will become
common. Within the warm and very dry southwesterly flow,
relative humidities are expected to fall into the 25-35 percent,
with highs reaching the low-mid 70s inland. The overlap of dry
and breezy conditions in tandem with recent drought conditions
and dry fuels will lead to an increased fire danger for much of
ENC on Saturday.
Where the fire danger is expected to be the highest, we have
issued a Fire Weather Watch. This includes areas from Duplin
County northeast through Martin County. East of there, an
Increased Fire Danger Statement has been issued to highlight the
breezy and dry conditions. However, at the moment, that area
doesn't look quite as critical as where the Fire Weather Watch
is in effect. We'll continue to closely monitor conditions and
future guidance to see if the watch needs to be expanded. Of
note, a cold front will move through the area between 5pm and
10pm with a notable wind shift. This could complicate any fire
suppression efforts ongoing during the day.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Fire Weather Watch from Saturday morning through Saturday
evening for NCZ029-044-079-090-091.
MARINE...Small Craft Advisory from 8 PM Saturday to 8 AM EST Sunday for
AMZ131-230-231.
Small Craft Advisory from 1 PM Saturday to noon EST Sunday for
AMZ135.
Gale Watch from Saturday evening through late Saturday night
for AMZ150-152-154.
Small Craft Advisory until 8 PM EST Saturday for AMZ152.
Small Craft Advisory until 8 PM EST Saturday for AMZ154.
Small Craft Advisory until noon EST Sunday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...RM/RCF
SHORT TERM...RM
LONG TERM...SGK
AVIATION...SGK/RCF
MARINE...RM/SGK
FIRE WEATHER...MHXHazardous Weather Outlook National Weather Service Newport/Morehead City NC 414 PM EST Fri Feb 28 2025 NCZ029-044-079-090-091-012115- Martin-Pitt-Greene-Duplin-Lenoir- 414 PM EST Fri Feb 28 2025 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Weather Watch. Breezy and dry conditions will support an increased fire danger on Saturday for much of Eastern North Carolina. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045-046-080-081-092-094-193>195-198-199-012115- Washington-Tyrrell-Beaufort-Mainland Hyde-Jones-Pamlico- Northern Craven-Southern Craven-West Carteret-Inland Onslow- Coastal Onslow- 414 PM EST Fri Feb 28 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Breezy and dry conditions will support an increased fire danger on Saturday for much of Eastern North Carolina. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-196-203>205-012115- Mainland Dare-East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 414 PM EST Fri Feb 28 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239832, 1239833, 1239836, 1239837, 1239838, 1239839.